Alert archive / Indiana / Dense Fog Advisories in 2021
Dense Fog Advisory 3, NWS Indianapolis, IN
NWS Indianapolis, IN issued this dense fog advisory at May 27, 2021, 5:53 AM EDT for 13 counties in Indiana. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- May 27, 2021, 5:53 AM EDT (09:53 UTC)
- Expired
- May 27, 2021, 9:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Indianapolis, IN
Counties Bartholomew County, IN, Brown County, IN, Daviess County, IN, Decatur County, IN, Greene County, IN, Jackson County, IN, Jennings County, IN, Knox County, IN, Lawrence County, IN, Martin County, IN, Monroe County, IN, Rush County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 71 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
946 WWUS73 KIND 270953 NPWIND URGENT - WEATHER MESSAGE National Weather Service Indianapolis IN 553 AM EDT Thu May 27 2021 INZ056-057-061>065-067>072-271300- /O.NEW.KIND.FG.Y.0003.210527T0953Z-210527T1300Z/ Shelby-Rush-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Shelbyville, Rushville, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 553 AM EDT Thu May 27 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of central, south central, southeast and southwest Indiana. * WHEN...Until 9 AM EDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Fog will diminish by mid morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ For more information from the National Weather Service visit https://weather.gov/ind
1 follow-up statement
792 WWUS73 KIND 271314 NPWIND URGENT - WEATHER MESSAGE National Weather Service Indianapolis IN 914 AM EDT Thu May 27 2021 INZ056-057-061>065-067>072-271415- /O.EXP.KIND.FG.Y.0003.000000T0000Z-210527T1300Z/ Shelby-Rush-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Shelbyville, Rushville, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 914 AM EDT Thu May 27 2021 ...DENSE FOG ADVISORY HAS EXPIRED... Visibilities are steadily improving across the advisory area this morning, thus the advisory has been allowed to expire. $$ For more information from the National Weather Service visit https://weather.gov/ind
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this dense fog advisory went out at May 27, 3:12 AM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, May 27, 3:12 AM EDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 312 AM EDT Thu May 27 2021 .Short Term...(Today through Friday) Issued at 312 AM EDT Thu May 27 2021 A cold front is draped across the forecast area in the vicinity of Interstate 70. Isolated convection ahead of the front developed over far eastern portions of central Indiana a few hours ago and has now tracked into the Cincinnati area and weakened. There were a few clouds with the frontal boundary...otherwise skies were mainly clear with patchy fog in spots over southern counties. The fog may grow in coverage through daybreak with shallow low level moisture near and south of the front along with dewpoint depressions already at or below 2 degrees. 07Z temperatures ranged from the upper 50s into the 60s. Ridging aloft has brought quieter weather into the Ohio Valley despite the frontal boundary across the forecast area. The boundary is in the process of stalling before returning back north later today in response to low pressure tracking out of the central Plains. Robust convection ongoing early this morning over Kansas and Nebraska in the vicinity of the low is in the process of transitioning to a mesoscale convective complex that will surge out to the E/SE into the Missouri Valley later this morning. The surface wave will kick out east through the course of the day moving into the region tonight. The storms over the central Plains and how they evolve downstream into the Missouri and mid Mississippi Valleys later today offer more questions than answers with respect to eventual impacts locally by tonight. Bulk of the day will be dry across the entire forecast area with just a slow and steady increase in mid and high level clouds ahead of the remnant MCS as it tracks across Missouri. Several of the CAMs bring the MCS E/SE into the late afternoon with the northern edge of the remnants moving into the Wabash Valley by early evening in a weakened condition with a more stable airmass across central Indiana. Heading into the evening and overnight...the forecast becomes murkier as multiple mitigating factors in play that suggest the widespread convective potential is lower across the forecast area than previously thought. There are growing signs of a split in the favored areas for rainfall and convection...with the MCS riding the instability gradient into the lower Ohio and western Tennessee Valleys by tonight while the second area focuses to the northwest of the region across northern Illinois into northern Indiana and lower Michigan as a small low level jet transports moisture and enhances lift around the top of the 850mb low. This will potentially place much of the forecast area in between the better instability and moisture to the southwest and stronger forcing aloft to the north and northwest through tonight. There are even hints of weak mid level subsidence and ridging over the area which further muddies widespread convective concerns. BL shear also weakens overnight which will impact convective coverage and intensity. While weak instability and the presence of the frontal boundary in the area warrants high pops overnight...am less confident in widespread convection overnight with any impacts from heavy rainfall remaining localized. Model soundings do indicate elevated instability through the night but not enough to likely generate stronger convection. Will need to monitor trends throughout the day as the evolution of the MCS to the west will directly influence convective coverage and intensity by tonight across the region. Where it does appear more numerous convection will develop and impact central Indiana will be predawn Friday through about midday as the surface wave tracks across the region and will maintain categorical pops. By Friday afternoon...the surface wave will shift off to the east with a trailing surface trough extending back west across north central Indiana. A slug of drier air will advect into the forecast area between the departing low pressure and the trailing upper low back to the northwest. Convection will become more scattered as a result...with perhaps just lighter showers and/or drizzle focused mainly across northern portions of the area into the early evening. Temps...low level thermals support highs warming into the low and mid 80s over much of the area today. Expect cooler temperatures Friday with rain and clouds across the area...but held highs above guidance which appears much too cool. Should see highs ranging from the mid 60s north to low to mid 70s south. Lows tonight will be mainly in the 60s. && .Long Term...(Friday Night through Wednesday) Issued at 312 AM EDT Thu May 27 2021 Ensemble means suggest an upper trough will be in the process of passing over the forecast area Friday night into Saturday morning. Today's ensembles are somewhat slower with the progression of the upper trough, now indicating the trough axis may still linger over eastern Indiana Saturday morning. Will keep PoPs going in the forecast for Friday night, and based on above, will add some lingering PoPs for the eastern zones into Saturday as well. The Saturday night through Monday periods still look dry at this point, with upper ridging building in and surface high pressure dropping southeast from the Great Lakes. Ensembles suggest another upper trough may develop over the Midwest towards the middle of next week. Will keep PoPs in the forecast for next Tuesday and Wednesday to cover the threat for showers and thunderstorms within the warm advection pattern ahead of this trough. && .Aviation...(06Z TAF Issuance) Issued at 1127 PM EDT Wed May 26 2021 IMPACTS: - VFR Conditions are expected the next 2-4 hours. - Patchy IFR fog possible overnight at BMG from 10Z-12Z. - A return to VFR everywhere after 2713000Z. - SHRA with MVFR Cigs will be possible after 280000Z. DISCUSSION: GOES16 shows clearing skies building across the Central Indiana TAF sites. Forecast soundings and time heights suggest subsidence through the night. Lingering higher dew points at BMG in combination with recent rains may result in some IFR fog overnight at BMG. Thus have used a tempo group to account for this for now. As heating and mixing resumes on Thursday...a quick return to VFR at all sites is expected with increasing high clouds through the course of the day as a warm front approaches from the west. Convective temperatures in the lower 80s suggest the development of some sct VFR CU in the afternoon. As a warm front and a low pressure system arrive in Indiana after 00Z...light rain along with MVFR Cigs will be expected. HRRR suggests best chances at HUF and BMG...with lesser chances to the north. Forecast soundings overnight also suggest deep saturation...but with minimal instability. Thus have left thunder out for now. && .IND WATCHES/WARNINGS/ADVISORIES...None. && Short Term...Ryan Long Term...JAS Aviation...JP
Hazardous weather outlook, May 27, 3:40 AM EDT, 2 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 340 AM EDT Thu May 27 2021 INZ021-028>031-035>049-051>057-060>065-067>072-281000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 340 AM EDT Thu May 27 2021 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Scattered thunderstorms will move into the Wabash Valley late today and expand across the area tonight. A few storms may produce gusty winds and brief heavy rainfall....especially near and southwest of Interstate 74. Lightning is a threat with any thunderstorm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms will continue on Friday...especially in the morning. Locally heavy rainfall will be possible. Lightning is a threat with any thunderstorm. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Ryan
In the hours before
Special weather statement, May 27, 4:18 AM EDT, 1 hour 35 minutes before
Special Weather Statement National Weather Service Indianapolis IN 418 AM EDT Thu May 27 2021 INZ039>042-045>049-051>057-060>065-067>072-271300- Hamilton-Madison-Delaware-Randolph-Putnam-Hendricks-Marion- Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan- Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin- Lawrence-Jackson-Jennings- Including the cities of Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 418 AM EDT Thu May 27 2021 ...Areas of Fog Possible through Daybreak... Areas of fog will impact southern and eastern portions of central Indiana early this morning. Visibilities may be reduced below a mile in spots. Motorists are encouraged to exercise caution when driving and be aware for rapidly changing visibility. Use low beam headlights and allow extra time to reach your destination. Ryan
Nearby
Dense Fog Advisories in Indiana, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.